Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2014, 11:29 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2014, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 8, 2014, 12:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS53 KDDC 080429 SVRDDC KSC047-057-097-080530- /O.NEW.KDDC.SV.W.0218.140808T0429Z-140808T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1129 PM CDT THU AUG 7 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS... EASTERN FORD COUNTY IN SOUTHWEST KANSAS... WESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1230 AM CDT * AT 1127 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPEARVILLE TO KINGSDOWN...AND MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... SPEARVILLE...BELLEFONT...BUCKLIN...WINDHORST...OFFERLE... MULLINVILLE...GREENSBURG AND CENTERVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3789 9921 3747 9920 3748 9996 3790 9999 TIME...MOT...LOC 0429Z 270DEG 19KT 3788 9977 3747 9974 HAIL...<.75IN WIND...60MPH $$ 18
4 follow-up statements
619 WWUS53 KDDC 080445 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1145 PM CDT THU AUG 7 2014 KSC047-057-097-080530- /O.CON.KDDC.SV.W.0218.000000T0000Z-140808T0530Z/ KIOWA KS-EDWARDS KS-FORD KS- 1145 PM CDT THU AUG 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN FORD...SOUTHWESTERN EDWARDS AND WESTERN KIOWA COUNTIES UNTIL 1230 AM CDT... AT 1141 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM OFFERLE TO BUCKLIN...AND MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... MULLINVILLE...GREENSBURG AND CENTERVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3748 9982 3790 9982 3789 9921 3747 9920 TIME...MOT...LOC 0445Z 270DEG 19KT 3788 9955 3749 9956 HAIL...<.75IN WIND...60MPH $$ 18
905 WWUS53 KDDC 080458 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1158 PM CDT THU AUG 7 2014 KSC047-057-097-080530- /O.CON.KDDC.SV.W.0218.000000T0000Z-140808T0530Z/ KIOWA KS-EDWARDS KS-FORD KS- 1158 PM CDT THU AUG 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN FORD...SOUTHWESTERN EDWARDS AND WESTERN KIOWA COUNTIES UNTIL 1230 AM CDT... AT 1155 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM KINSLEY TO 7 MILES SOUTH OF MULLINVILLE...AND MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... GREENSBURG AND CENTERVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3748 9982 3790 9982 3789 9921 3747 9920 TIME...MOT...LOC 0458Z 270DEG 19KT 3788 9939 3749 9942 HAIL...<.75IN WIND...60MPH $$ 18
227 WWUS53 KDDC 080515 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1215 AM CDT FRI AUG 8 2014 KSC057-080524- /O.CAN.KDDC.SV.W.0218.000000T0000Z-140808T0530Z/ FORD KS- 1215 AM CDT FRI AUG 8 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FORD COUNTY IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3748 9955 3789 9954 3789 9921 3747 9920 TIME...MOT...LOC 0514Z 270DEG 19KT 3788 9928 3749 9929 $$ KSC047-097-080530- /O.CON.KDDC.SV.W.0218.000000T0000Z-140808T0530Z/ KIOWA KS-EDWARDS KS- 1215 AM CDT FRI AUG 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN EDWARDS AND WESTERN KIOWA COUNTIES UNTIL 1230 AM CDT... AT 1213 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEWIS TO 8 MILES SOUTH OF GREENSBURG...AND MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... CENTERVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3748 9955 3789 9954 3789 9921 3747 9920 TIME...MOT...LOC 0514Z 270DEG 19KT 3788 9928 3749 9929 HAIL...<.75IN WIND...60MPH $$ 18
192 WWUS53 KDDC 080523 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1223 AM CDT FRI AUG 8 2014 KSC047-097-080532- /O.EXP.KDDC.SV.W.0218.000000T0000Z-140808T0530Z/ KIOWA KS-EDWARDS KS- 1223 AM CDT FRI AUG 8 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDWARDS AND WESTERN KIOWA COUNTIES WILL EXPIRE AT 1230 AM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 3748 9955 3789 9954 3789 9921 3747 9920 TIME...MOT...LOC 0522Z 270DEG 19KT 3788 9923 3749 9924 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:46 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 7, 9:46 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 946 PM CDT Thu Aug 7 2014 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 945 PM CDT THU AUG 7 2014 Water vapor imagery and 00Z upper air analysis indicate a weak upper level ridge of high pressure transitioning eastward across the Western High Plains. Meanwhile, an upper level shortwave trough is moving east out of the Great Basin Region into the Central Rockies. Near the surface, a frontal boundary extends from southeastern Colorado southeastward into the Texas Panhandle then turning east into western Oklahoma. && .SHORT TERM...(This evening through Friday) ISSUED AT 315 PM CDT THU AUG 7 2014 The most substantial change in the forecast was to increase POPs across the board with much higher confidence that a mesoscale convective system (MCS) will materialize over southwest Kansas later this evening. Several ingredients are in place including 1) right-entrance region of an upper tropospheric jet streak moving across Colorado, 2) lower tropospheric response with increasing upslope momentum in response to deep tropospheric ascent due to (1), 3) ample low level moisture with lower-mid 60s dewpoints from northwestern Oklahoma west-northwestward in an axis into southeastern Colorado. All of the short-term, high resolution models suggest an MCS will mature over southwest Kansas during the 00-06Z time frame this evening. POPs were increased to Likely across the board with widespread three-quarter inch QPF amounts in the grids. Despite the anticipated forward-propagation of MCS, there should still be some locally excessive rainfall leading to perhaps some brief flooding. There will also be enough deep tropospheric shear (0-8km AGL) to support organized severe storms, especially closer to the Colorado border, which matches the latest Storm Prediction Center outlook of Slight Risk. During the 09-12Z time frame, the MCS will be exiting the southwest Kansas region as it also begins to decrease in intensity. In the wake of the MCS on Friday, temperatures will struggle to get much above the mid 80s for most location as the atmosphere recovers. .LONG TERM...(Friday night through Thursday) ISSUED AT 315 PM CDT THU AUG 7 2014 Several opportunities exist for deep moist convection through the Friday night through early Monday morning period. Aside from MCS outflow boundaries distorting the wind field, weak upslope flow will be the prevailing surface conditions. By Friday evening the models are in a pattern of increased low level pressure gradient as a result of pressure falls over east central CO. The NAM displays a surge in surface moisture during the day on southerly winds while an MCS develops along the baroclinic zone over the KS/NE line. We've used a blend of the NAM and the NAM MOS products for this, supporting fair chances for convection primarily east of a Garden City to Ashland line. Additional diurnal surface based storms may occur early to mid afternoon Saturday as drier downslope air over the panhandles lifts northeastward across the southern counties as a warm front/dryline into the southern counties (mainly south of a Syracuse-Jetmore -Stafford line). Given the moist easterly boundary layer flow, additional scattered storms, clusters or even MCS episodes are possible both Saturday and Sunday late afternoon, evening and overnight. Beyond Monday, and upper ridge become much more amplified across the central Rockies into the Northern Plains states. The lee troughing will probably be confined to the far northern Great Plains of eastern Montana and Wyoming though mid week, thus relegating any convective development to generally suppressed storms moving off the higher terrain of Colorado late in the afternoon. By about Wednesday or Thursday the models break down the ridge with a transient shortwave, Additionally, surface high pressure will be moving through the area into the Mississippi valley, developing the lee surface trough much farther south. These features may set the stage for better organized convection farther east into western and central Kansas in the latter half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 610 PM CDT THU AUG 7 2014 An upper level wave is forecast to move across western Kansas tonight with a marginally severe MCS. Current thoughts are the front edge of thunderstorms will be moving into KGCK by 03Z and to KDDC and KHYS by 05-07Z. Then exiting after 07-09Z. Some MVFR conditions are possible with the MCS. Some small hail, strong winds and heavy downpours will be the main threat. Weak upslope flow continues in the morning with scattered storms again in the mid to late afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 90 68 91 / 80 20 30 30 GCK 66 90 65 91 / 80 20 20 20 EHA 65 92 66 92 / 70 20 20 20 LBL 67 92 67 93 / 80 20 20 20 HYS 68 88 67 91 / 70 30 30 10 P28 72 92 70 93 / 60 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Kruse
Hazardous weather outlook, Aug 7, 3:21 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU AUG 7 2014 KSZ030-031-043>046-061>066-074>081-084>090-082030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 PM CDT THU AUG 7 2014 /221 PM MDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST KANSAS FROM THE MID EVENING THROUGH OVERNIGHT HOURS TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL GENERALLY BE ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO BORDER WHERE ISOLATED LARGE HAIL EVENTS WILL BE POSSIBLE UP TO HALF DOLLAR SIZE. A FEW DAMAGING WIND GUSTS TO 65 MPH WILL ALSO BE POSSIBLE. MUCH OF THE ARE WILL BE VULNERABLE TO TORRENTIAL RAINFALL RATES, PERHAPS LEADING TO SOME BRIEF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTHWEST KANSAS WILL CONTINUE THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING, ESPECIALLY WEST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Aug 7, 9:01 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST HUGOTON 37.18N 101.35W
08/07/2014 E60 MPH STEVENS KS EMERGENCY MNGR
&&
06Local storm report, Aug 7, 9:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 11 SSE HUGOTON 37.03N 101.25W
08/07/2014 E60 MPH STEVENS KS PUBLIC
&&
06Special weather statement, Aug 7, 9:25 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU AUG 7 2014
KSZ086-080315-
SEWARD-
925 PM CDT THU AUG 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIBERAL...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3738 10105 3739 10063 3701 10063 3700 10093
3700 10106
TIME...MOT...LOC 0225Z 225DEG 35KT 3709 10091
RUSSELLSpecial weather statement, Aug 7, 10:00 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1000 PM CDT THU AUG 7 2014 KSZ043>045-063-064-080345- FINNEY-HODGEMAN-LANE-NESS-SCOTT- 1000 PM CDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...LANE... NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN AND WESTERN NESS COUNTIES... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF ALAMOTA. THIS STORM WAS NEARLY STATIONARY. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3868 9989 3809 9993 3813 10079 3868 10071 TIME...MOT...LOC 0300Z 180DEG 0KT 3826 10047 RUSSELL
Special weather statement, Aug 7, 10:41 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1041 PM CDT THU AUG 7 2014 KSZ064-077-078-080515- FORD-GRAY-HODGEMAN- 1041 PM CDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD AND SOUTHERN HODGEMAN COUNTIES... AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ENSIGN...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3808 9960 3751 9958 3749 10028 3789 10047 TIME...MOT...LOC 0341Z 242DEG 21KT 3764 10026 18
Local storm report, Aug 7, 11:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 PM CDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND GST 2 NE DODGE CITY 37.78N 99.99W
08/07/2014 M59 MPH FORD KS ASOS
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 50 min |
| Aug 7, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Aug 7, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 55 min |
| Aug 7, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 55 min |
| Aug 7, 9:25 PM CDT | Special Weather Statement | DDC | Seward | 50 min |
| Aug 7, 10:00 PM CDT | Special Weather Statement | DDC | Lane, Ness | 45 min |
| Aug 7, 10:41 PM CDT | Special Weather Statement | DDC | Ford | 94 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.